Alert archive / Arizona / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 26, NWS Tucson, AZ
NWS Tucson, AZ issued this severe thunderstorm warning at Jul 27, 2004, 8:16 PM MST for Pinal County, Arizona. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 27, 2004, 8:16 PM MST (03:16 UTC)
- Expired
- Jul 27, 2004, 8:45 PM MST
- In force
- 29 min
- Issued by
- NWS Tucson, AZ
- Area
- Counties, with a storm outline in the text
County Pinal County, AZ
The radar
The Phoenix radar (KIWA), 77 km from the middle of the area, began a volume at 03:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tuscon, AZ (KTUS), launched 00:00Z, 3.3 hours before the alert went out and 67 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1085 J/kg
- Mixed-layer CIN
- -25 J/kg
- Mixed-layer LCL
- 2136 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 79 m²/s²
- 0-3 km storm-relative helicity
- 92 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 3.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS55 KTWC 280316
SVRTWC
AZC021-280345-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TUCSON AZ
815 PM MST TUE JUL 27 2004
THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHEAST PINAL COUNTY IN ARIZONA
* UNTIL 845 PM MST
* AT 804 PM MST...DOPPLER RADAR INDICATED A COUPLE OF THUNDERSTORMS
SOUTHEAST OF FLORENCE WHICH ARE CAPABLE OF PRODUCING DAMAGING
WINDS. STORM MOVEMENT WAS SOUTHEAST AT 15 MPH.
RADAR ALSO SHOWED STRONG OUTFLOW WINDS FROM STORMS APPROACHING
FLORENCE FROM THE NORTHWEST WHICH WILL SPREAD ACROSS PARTS OF
SOUTHEAST PINAL COUNTY. BLOWING DUST WITH REDUCED VISIBILITIES
TO BELOW 1 MILE WILL ACCOMPANY THESE STRONG OUTFLOW WINDS AND
IMPACT INTERSTATE 10 NEAR ELOY AND PICACHO PEAK.
LAT...LON 3256 11165 3255 11048 3290 11053 3304 11120
3271 11165
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 27, 3:00 PM MST, 5 hours 16 minutes earlier.
Area forecast discussion, Jul 27, 3:00 PM MST, 5 hours 16 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TUCSON AZ 300 PM MST TUE JUL 27 2004 SOUTHEAST ARIZONA FORECAST DISCUSSION .SYNOPSIS...A WEAK UPPER LEVEL DISTURBANCE MOVING ACROSS THE AREA WILL KEEP SCATTERED THUNDERSTORMS ACROSS SOUTHEAST ARIZONA FOR ANOTHER DAY OR SO. STRONG NORTHWESTERLY FLOW AROUND A WEST COAST RIDGE WILL RESULT IN A DRYING TREND THE SECOND HALF OF THE WEEK WITH A CORRESPONDING DECREASE IN THUNDERSTORM ACTIVITY. && .DISCUSSION...STILL WET AND UNSTABLE ENOUGH WITH 1.27 PW...BUT WEST TO NORTHWEST FLOW INCREASING QUICKLY ABOVE 15K FT. THIS WILL LIKELY DEEPEN...AND 24 HRS WITH THAT FETCH WILL PUSH MOST OF THE DEEPER MOISTURE BACK TO THE SOUTH AND EAST. BEFORE THEN...WE ARE MANAGING ANOTHER ROUND OF SCATTERED AFTERNOON AND EVENING THUNDERSTORMS WITH FOCUS OF WEAK IMPULSE EMBEDDED IN THE FLOW NEARLY OVERHEAD. BETTER SHEAR TODAY WITH MORE ORGANIZATION...COULD SEE A COUPLE SEVERE. NOT SURE ABOUT MUCH LINGERING OVERNIGHT THIS TIME...DEPENDS ON HOW FAST THE DRY AIR FILTERS IN FROM WEST AND NORTHWEST TO SOUTHEAST. RIDGE AXIS TRANSLATES TO NEAR OVERHEAD BY SATURDAY OR SUNDAY IN A WEAKENED FORM. WELL HANG ON TO ISOLATED MAINLY MOUNTAIN STORMS ACROSS AREAS EAST AND SOUTH OF TUCSON...BUT OVERALL...COVERAGE WILL BE LIMITED BY WEDNESDAY OR THURSDAY THROUGH AT LEAST MOST OF THE WEEKEND. MODELS NOT HANDLING MOISTURE RETURN VERY WELL...WITH RIDGE AXIS TO OUR EAST BY MONDAY OR TUESDAY...RESULTING SOUTHERLY FLOW SHOULD IMPORT DEEPER MOISTURE BACK INTO THE AREA. && .TWC WATCHES/WARNINGS/ADVISORIES...SEVERE THUNDERSTORM WATCH FOR ZONES 019 AND 030 UNTIL 7 PM MST. MEYER
Hazardous weather outlook, Jul 27, 7:31 PM MST, 45 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE TUCSON AZ 731 PM MST TUE JUL 27 2004 UPDATED TO REMOVE SEVERE THUNDERSTORM WATCH FOR GRAHAM AND GREENLEE COUNTIES AZZ019-030-281400 NORTHERN GREENLEE COUNTY-UPPER GILA RIVER VALLEY- 731 PM MST TUE JUL 27 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR GRAHAM AND GREENLEE COUNTIES .DAY ONE...REST OF TODAY SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS HAD MAINLY BEEN PRODUCING LOCALLY HEAVY RAINFALL TODAY. HEAVY RAINFALL IN THE BURN AREAS OF MOUNT GRAHAM AND ALONG HIGHWAY 70 NORTHWEST OF SAFFORD PROMPTED FLASH FLOOD WARNINGS LATE THIS AFTERNOON AND EARLY THIS EVENING. THE THREAT OF SEVERE WEATHER IN TERMS OF THE POTENTIAL FOR DAMAGING WINDS IN EXCESSES OF 58 MPH AND LARGE HAIL HAD DIMINISHED. THUS...THE SEVERE THUNDERSTORM WATCH ISSUED EARLIER WAS ALLOWED TO EXPIRE AT 7 PM MST. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH TUESDAY. A FAIRLY LOW-GRADE MONSOON PATTERN IS EXPECTED WEDNESDAY THROUGH SATURDAY...AS THE RIDGE AXIS BECOMES ORIENTED FROM OFF THE CENTRAL CALIFORNIA COAST INTO NORTHERN BAJA. THIS PATTERN WILL BRING DRIER NORTHWEST FLOW PUSHING INTO THE REGION FROM THE WEST AND DECREASED THUNDERSTORM COVERAGE ACROSS SOUTHEAST ARIZONA. IN FACT...WESTERN PORTIONS OF THE FORECAST ARE ONLY EXPECTING SOME AFTERNOON CLOUDS DURING THIS TIME FRAME...WITH SLIGHT CHANCE WORDING FROM TUCSON EAST. AN UPSWING IN THUNDERSTORM ACTIVITY MAY OCCUR LATE IN THE WEEKEND AND EARLY NEXT WEEK AS THE UPPER HIGH REBUILDS NORTH AND EAST OF THE STATE. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. AZZ029-031>035-281400- COCHISE COUNTY-SOUTHEAST PINAL COUNTY-TUCSON METRO/MARANA/GREEN VALLEY-SANTA CRUZ COUNTY-TOHONO OODHAM NATION- WESTERN PIMA COUNTY- 731 PM MST TUE JUL 27 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR MOST OF SOUTHEAST ARIZONA .DAY ONE...REST OF TODAY ISOLATED THUNDERSTORMS CONTINUED TO DEVELOP EARLY THIS EVENING ACROSS PARTS OF SOUTHEAST PINAL...EASTERN PIMA AND NORTHERN COCHISE COUNTY. THE STRONGEST STORMS WITH VERY HEAVY RAINFALL AND DAMAGING WINDS WERE OVER OPEN COUNTRY IN SOUTHEAST PINAL COUNTY AT 730 PM MST. ISOLATED THUNDERSTORMS WILL CONTINUE THROUGH AT LEAST MIDNIGHT TONIGHT. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH TUESDAY. A FAIRLY LOW-GRADE MONSOON PATTERN IS EXPECTED WEDNESDAY THROUGH SATURDAY...AS THE RIDGE AXIS BECOMES ORIENTED FROM OFF THE CENTRAL CALIFORNIA COAST INTO NORTHERN BAJA. THIS PATTERN WILL BRING DRIER NORTHWEST FLOW PUSHING INTO THE REGION FROM THE WEST AND DECREASED THUNDERSTORM COVERAGE ACROSS SOUTHEAST ARIZONA. IN FACT...WESTERN PORTIONS OF THE FORECAST ARE ONLY EXPECTING SOME AFTERNOON CLOUDS DURING THIS TIME FRAME...WITH SLIGHT CHANCE WORDING FROM TUCSON EAST. AN UPSWING IN THUNDERSTORM ACTIVITY MAY OCCUR LATE IN THE WEEKEND AND EARLY NEXT WEEK AS THE UPPER HIGH REBUILDS NORTH AND EAST OF THE STATE. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
In the hours before
Local storm report, Jul 27, 6:22 PM MST, 1 hour 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
622 PM MST TUE JUL 27 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0558 PM FLASH FLOOD 15 SSW THATCHER 32.63N 109.83W
07/27/2004 GRAHAM AZ LAW ENFORCEMENT
MUD ACROSS HIGHWAY 366 BELOW TURKEY FLAT
&&
CWRThe office that day
Everything else NWS Tucson, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 27, 6:49 PM MST | Flash Flood Warning | TWC | Graham | 56 min |
| Jul 27, 7:12 PM MST | Severe Thunderstorm Warning | TWC | Pinal | 63 min |
| Jul 27, 9:40 PM MST | Severe Thunderstorm Warning | TWC | Pima | 35 min |
| Jul 27, 11:09 PM MST | Severe Thunderstorm Warning | TWC | Cochise, Pima, Santa Cruz | 51 min |
| Jul 28, 2:16 PM MST | Severe Thunderstorm Warning | TWC | Pima | 44 min |
| Jul 28, 3:30 PM MST | Severe Thunderstorm Warning | TWC | Pima | 45 min |
| Jul 28, 4:06 PM MST | Severe Thunderstorm Warning | TWC | Santa Cruz | 39 min |
Nearby
Severe Thunderstorm Warnings in Arizona, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.